After a January recall of the over-the-counter medication Excedrin, the drug company Novartis will resume production, having Excedrin on shelves again as early as October.
On January 9th, 2012, Novartis voluntarily recalled several lines of over-the-counter medications including all of its Excedrin, Bufferin, and Gas X Prevention product lines. The recall was prompted by chipped tablets and stray pills (meaning other medications accidentally falling into the wrong bottle). The company was concerned about consumers getting the wrong dose or a dose of the wrong medication, which could cause unexpected side effects when mixed with other drugs.
Consumers were upset, especially those using Excedrin Migraine for migraine relief. Excedrin is a combination of aspirin, caffeine and paracetamol (acetaminophen). Migraine sufferers often experience intense headaches, digestive problems such as nausea, and vision problems like difficulties focusing. Excedrin been specially formulated to combat the wider range of migraine symptoms.
Many doctors were quick to point out, however, that other generic options were also available with the same active ingredients. Other doctors suggested simply taking a standard painkiller with a cup of coffee or cola to add the caffeine, which increases the effectiveness of some NSAIDs.
Brand loyalty won out, though, and the recall led to shortages and massive price increases. As a result of the recall, people started buying Excedrin online at premium prices, often $100 or $150 for a bottle that normally costs $10. For many, this was still a bargain, since prescription migraine medications like triptans can cost more than $10 per tablet.
The price surge also indicates that there may be people living with a more serious condition that should be examined by a doctor. Dr. Lee Peterlin of John Hopkins University points out that paying $100 or more for an over-the-counter medication may mean that someone is living with extreme pain and may need medical intervention.